Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS San Diego, CA

August 7, 2008Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 7, 2008, 10:20 AM PDT for Riverside County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 10:20 AM PDT (17:20 UTC)
Expired
Aug 7, 2008, 1:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 114 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 10:55 AM PDTHEAVY RAIN 0La Quinta, CAHEAVY, TORRENTIAL DOWNPOURS...FLASH FLOODING WITH 0.75 INCHES MEASURED IN 30 MINUTES AND STILL FALLING IN LA QUINTA COVE/WASHINTON STREET AREA. SMALL HAIL AND 30MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 071720
FFWSGX
CAC065-072015-
/O.NEW.KSGX.FF.W.0041.080807T1720Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1020 AM PDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PALM SPRINGS...INDIO...

* UNTIL 115 PM PDT

* AT 1013 AM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO
  MIRAGE...PALM DESERT...COACHELLA AND CATHEDRAL CITY

MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
      3389 11621 3362 11607 3353 11623

$$

PG
2 follow-up statements
000 
WGUS76 KSGX 071814
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1114 AM PDT THU AUG 7 2008

CAC065-072015-
/O.CON.KSGX.FF.W.0041.000000T0000Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
1114 AM PDT THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 1105 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALM
SPRINGS...INDIO...LA QUINTA...COACHELLA AND CATHEDRAL CITY.

MUD AND ROCK SLIDES...ARE EXPECTED WITH THESE STORMS. MUD SLIDES AND
ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
      3389 11621 3362 11607 3353 11623

$$

PG
000 
WGUS76 KSGX 072011
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
111 PM PDT THU AUG 7 2008

CAC065-072020-
/O.EXP.KSGX.FF.W.0041.000000T0000Z-080807T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
111 PM PDT THU AUG 7 2008

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 115 PM PDT 
FOR CENTRAL RIVERSIDE COUNTY...

THE THUNDERSTORMS THAT WERE CAUSING FLOODING ARE WEAKENING AND 
MOVING NORTH OUT OF THE COACHELLA VALLEY.

LAT...LON 3369 11645 3382 11657 3403 11653 3393 11638
      3389 11621 3362 11607 3353 11623

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:30 AM PDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 9:30 AM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU AUG 7 2008

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY
DURING THE AFTERNOONS...DECREASING FRIDAY AND SATURDAY. A SHALLOW
MARINE LAYER AND ONSHORE FLOW WILL BRING COASTAL LOW CLOUDS AND FOG
DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND.
OTHERWISE...FAIR UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-SUN)...THERE WAS LOTS OF MID LEVEL MOISTURE AND
CLOUDS IN THE MOUNTAINS AND DESERTS THIS MORNING...LEFT OVER FROM
PREVIOUS CONVECTION. ISOLATED THUNDERSTORMS WERE DEVELOPING. THERE
WERE ALSO PATCHES OF STRATUS ALONG THE COAST BUT WAS MORE EXTENSIVE
OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF
1.41 INCHES. LIGHT SLY WINDS ALOFT. THE YUM SOUNDING WAS ALSO VERY
MOIST AND UNSTABLE. ONSHORE GRADIENTS TO THE E WITH ABOUT 5 MB
SAN-IPL.

THE PATTERN OF UPPER LEVEL HIGH PRESSURE OVER THE SW WITH A
WEAKENING TROUGH TO THE NW WILL PREVAIL THROUGH THE SHORT TERM. THE
MOIST UNSTABLE AIR MASS...COMBINED WITH WEAK WINDS ALOFT...WILL
BRING A CHANCE OF SLOW MOVING THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS TODAY. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT UNTIL
8 PM. MODELS HAVE BEEN INCONSISTENT ON THE MOISTURE FIELDS. THERE
SHOULD BE A LITTLE DRYING FRI AND THEN THE MOISTURE MAY INCREASE
AGAIN SAT IN S TO SE WINDS ALOFT. NAM BRING MORE MOISTURE SUN BUT
GFS AND ECMWF SHOW DRYING. WILL INDICATE A SLIGHT CHANCE OF
THUNDERSTORMS FRI AND SAT AFTERNOONS IN THE MOUNTAINS AND HIGH
DESERTS AND INCREASE THE CLOUD COVER ON SUN. THE MARINE LAYER SHOULD
BE LESS DISRUPTED BY MID LEVEL CLOUDS AND MOISTURE AFTER TONIGHT
WITH LOW CLOUDS AND PATCHY FOG INTO MOST COASTAL AREAS AND THE WRN
SAN DIEGO INLAND VALLEYS. TEMPS WILL BE NEAR SEASONAL IN MOST AREAS
FRI THEN SLIGHTLY BELOW SAT AND SUN AS THICKNESS AND LOCAL 850 MB
TEMPS DECREASE A LITTLE.

&&

.LONG TERM (MON-THU)...BROAD UPPER LEVEL HIGH PRESSURE WILL CONTINUE
OVER THE SW AND ANOTHER TROUGH WILL MOVE PAST TO THE N. THIS WILL
RESULT IN MINOR CHANGES IN THE MARINE LAYER AND TEMPS. MID LEVEL
MOISTURE MAY INCREASE AGAIN TOWARD MID WEEK. WILL INDICATE MORE
AFTERNOON CLOUDS OVER THE MOUNTAINS...BUT NO THUNDERSTORMS FOR NOW.

&&

.AVIATION...
071400Z...MORNING TOP REPORTS INDICATE THE MARINE LAYER DEPTH TO BE
AROUND 1200 FEET WITH LITTLE CHANGE EXPECTED THROUGH FRIDAY AND THE
WEEKEND. STRATUS IS CONFINED TO THE IMMEDIATE COAST AND SHOULD BREAK
UP BETWEEN 15Z AND 17Z. STRATUS SHOULD MOVE BACK ONTO THE COAST BY
SUNSET AND INLAND BETWEEN 03Z AND 07Z.

ABOVE THE MARINE LAYER INCLUDING THE MOUNTAINS AND DESERTS...MID
LEVEL SUBTROPICAL MOISTURE MOVING OVER THE AREA FROM THE SOUTHEAST
WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA
THROUGH THIS EVENING...ESPECIALLY THE MOUNTAINS AND DESERTS. BASES
SHOULD BE AT OR ABOVE FL080 WITH TOPS TO FL450 AT TIMES.
VISIBILITIES SHOULD BE UNRESTRICTED THROUGH FRIDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS.
SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Aug 7, 9:45 AM PDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT THU AUG 7 2008

CAZ055-056-058-060>062-081400-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
945 AM PDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS. THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE IN SOUTHEAST FLOW ALOFT WILL CAUSE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY...MAINLY
DURING THE AFTERNOONS AND EVENINGS.

THE FLASH FLOOD POTENTIAL INDEX IS LOW ON FRIDAY...THE RISK OF FLASH
FLOODING IN MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS
REQUESTED TODAY.

CAZ042-043-048-050-057-081400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
945 AM PDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN THE INLAND VALLEYS. OTHERWISE...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:36 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego10 hr
Aug 7, 10:38 AM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 7, 1:08 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 7, 1:34 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.